Sie sind auf Seite 1von 2

Singaporean Woman Dies After Taking Herbal Drug From Indonesia i

Melissa Pang - Straits Times

Singapore. A woman has died and two others fell ill after taking traditional herbal drugs from
Indonesia and Malaysia.

Now, the Health Sciences Authority (HSA) has warned anyone taking a drug named Flutulang to
stop immediately, and alerted those using two other drugs that they could be at risk from taking
them.

The advice comes after the woman in her 70s died last month after suffering a serious adverse
reaction to an ingredient found in Flutulang.

This same ingredient had previously caused her a serious skin rash in 2006.

Not knowing that the herbal remedy contained the ingredient, she started taking Flutulang in
August.

Her son had bought it in Indonesia for her muscle ache.

The Malay woman developed a similar rash on her neck and thighs, which progressed to toxic
epidermal necrolysis a life-threatening skin reaction characterized by widespread blistering or
peeling of the skin due to separation of the skin's top layer from its lower layers.

Another undisclosed ingredient found in Flutulang is chlorpheniramine, a type of antihistamine.


Unsupervised use of the drug can cause side effects such as drowsiness, confusion and urinary
retention.

The HSA also warned against two other adulterated health products that each caused adverse
effects in a woman in her 50s and a man in his 70s.

Kapsul Gaut (Asam Urat) and True ProLife Vegrow were marketed as traditional herbal
remedies, but contained undeclared Western drugs.

Kapsul Gaut (Asam Urat) contains a potent steroid called dexamethasone. Those who stop taking
steroids suddenly are at risk of steroid withdrawal symptoms.

A Malay woman in her 50s had been taking Kapsul Gaut (Asam Urat), bought in Malaysia, for
her gout problem.

When she stopped taking it after four months, she experienced weakness, aches and pains,
diarrhea and vomiting.

The woman, who has since recovered, was treated with a tapering course of steroids to wean her
off her dependence on the drugs.

Because of the possibility of such withdrawal symptoms, the HSA is advising those on Kapsul
Gaut (Asam Urat) to see a doctor straightaway.

In the third case, a Malay man in his 70s developed giddiness, headache, backache and shortness
of breath after taking True ProLife Vegrow for three days.

The product contained a chemical similar to sildenafil, the male sexual enhancement drug.

The man recovered after a doctor advised him to stop taking the drug.

An HSA spokesman said it had received 46 adverse drug reaction reports associated with
adulterated products from January last year to last month. These products were labelled as
traditional herbal medicine. Two people died.

She added that traditional medicine is not subject to pre-market licensing controls before being
sold here. Local traditional medicine dealers are fully responsible for the safety and quality of the
products that they import, sell or manufacture.

Dr Bernard Thong Yu Hor, head of Tan Tock Seng Hospital's rheumatology, allergy and
immunology department, said side effects may not be limited to skin rashes, but could involve
the organs too.

Reprinted courtesy of The Straits Times